Minnesota, 2013

Winter Storm and Winter Weather in Minnesota, April 18, 2013

April 18, 2013 · NWS FSD · 8 events in 8 counties and zones

Snowfall of 5 to 8 inches was accompanied by areas of blowing snow. The blowing snow, which took place in winds gusting up to 40 mph, was noticed mainly while the wet snow was falling.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snowfall of 5 to 8 inches was accompanied by areas of blowing snow. The blowing snow, which took place in winds gusting up to 40 mph, was noticed mainly while the wet snow was falling.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 18, 10:07 AM CST, 53 minutes earlier.

Area forecast discussion, Apr 18, 10:07 AM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1107 AM CDT THU APR 18 2013

.UPDATE...
ISSUED AT 1107 AM CDT THU APR 18 2013

WELL FOR NOW...WE WILL LEAVE HEADLINES ALONE. UNSTABLE BANDED
SNOWFALL IS OCCURRING ACROSS THE SIOUX FALLS FORECAST AREA...AND
WILL BE SLOW TO DIMINISH. HOWEVER FROM I 29 AND POINTS
WESTWARD...MOST OF THE ACCUMULATING SNOW WILL LIKELY FALL THROUGH
MID AFTERNOON...LINGERING 3 OR 4 HOURS LONGER EAST OF I 29.
SNOWFALL MEASUREMENTS COULD BE QUITE VARIABLE ACROSS THIS AREA DUE
TO THE BANDED NATURE OF THE SNOW...A RATHER TYPICAL SPRING SYSTEM.
SO PINNING DOWN EXACT SNOW AMOUNTS IS REALLY TOUGH FOR ANY ONE
POINT LOCATION. THE SNOW WILL BE THE LAST TO EXIT OUR SOUTHWEST MN
ZONES WHICH WILL BE TOWARD MIDNIGHT. THEREFORE WILL NOT ALTER THE
WARNING AREA. CONCERNING THE WIND...VISIBILITIES ARE QUITE
HORRENDOUS IN THE HEAVIER BANDS OF SNOW IN THE COUNTRY. THAT SAID...
MUCH OF THE SNOW IS MELTING ON CONTACT ON WELL TRAVELED PAVEMENT...AND
WILL CONTINUE TO DO SO FOR THE DAY HOURS. AM WORRIED THAT THIS
EVENING THOUGH...THAT BLOWING SNOW ACROSS UNTREATED ROADWAYS WILL
BEGIN TO FREEZE. ONE LAST NOTE...WE WILL PROBABLY BE ABLE TO
CANCEL THE ADVISORY IN SOME OF OUR WESTERN ZONES WITH THE 4 PM
PACKAGE.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 420 AM CDT THU APR 18 2013

UPPER LEVEL SUPPORT RAPIDLY EXPANDING NORTHWARD THIS MORNING AND
WILL MAXIMIZE OVER SOUTHEAST SOUTH DAKOTA INTO NORTHWEST IOWA BY
ABOUT 18Z TODAY. INSTABILITY FROM ABOUT 850MB TO 700MB OVER
SOUTHEAST NEBRASKA INTO WESTERN IOWA ALLOWING CONVECTIVE ELEMENTS TO
DEVELOP IN THOSE AREAS BUT THE INSTABILITY NOT REAL IMPRESSIVE SO
NOT THINKING THAT IT WILL PLAY A HUGE ROLE IN THE WEATHER OVER THE
NEXT 24 HOURS. DO EXPECT SOME INCREASED RAINFALL RATES IN NORTHWEST
IOWA HOWEVER AND THE MAIN CONCERN WILL BE A RIBBON OF FREEZING
PRECIPITATION AND SLEET FROM SIOUX CITY TOWARDS SHELDON INTO PARTS
OF SOUTHWEST MINNESOTA THROUGH ABOUT LATE MORNING. FARTHER WEST IT
SHOULD BE MAINLY SNOW AND A BAND OF HEAVY SNOWFALL STILL LOOKS GOOD
FROM YANKTON TO SIOUX FALLS INTO SOUTHWEST MINNESOTA. UPPER LEVEL PV
ADVECTION MAXIMIZES THIS MORNING AND THE 750MB TO 650MB FRONT IS
PLANTED RIGHT OVER SOUTHEAST SOUTH DAKOTA INTO SOUTHWEST MINNESOTA.
WHILE THERE IS SOME INSTABILITY ABOVE THE FRONT IT IS NOT NEARLY AS
IMPRESSIVE AS LAST WEEKS SYSTEM. SO AT THIS TIME NOT PLANNING ON ANY
THUNDER SNOW BUT SNOWFALL RATES OF AN INCH AN HOUR AT TIMES STILL
LIKELY. THE BEST CHANCE FOR THE HEAVIEST SNOWFALL RATES WILL BE FROM
ABOUT 12Z THROUGH 19Z SHIFTING FROM FROM SOUTH TO NORTH. STILL
EXPECT SNOW TO CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON AND
EVENING...DECREASING PRETTY QUICKLY FOR THE WEST TONIGHT.

THE 21Z SREF HAS PRETTY GOOD CLUSTERING AROUND 8 TENTHS OF AN INCH
OF LIQUID AROUND SIOUX FALLS WHILE THE LATEST GEM/ECMWF/NAM ARE
CLOSER TO 6 TO 7 TENTHS OF LIQUID. THE 3Z SREF HAS DROPPED OFF QUITE
A BIT WITH STORM TOTAL LIQUID AFTER 12Z THIS MORNING ABOUT
0.45...THIS TAKING AWAY THE 0.13 IT HAD IN BEFORE 12Z WHICH DOES NOT
LOOK LIKE IT WILL OCCUR. IN FACT MOST AREAS WEST OF A YANKTON TO
SLAYTON LINE LIKELY WILL GET ONLY A COUPLE OF TENTHS OR LESS
THROUGH 12Z THIS MORNING WITH MAYBE AN INCH OR SO FROM THE JAMES
VALLEY WEST. TAKING THIS INTO ACCOUNT WITH ALL OF THE MODELS LOOKS
LIKE WE WILL SETTLE IN TO MORE OF A 4 TO 6 TENTHS LIQUID
POTENTIAL. GIVEN SOME COMPACTION AND MELTING AS IT FALLS 4 TO 6
INCHES SEEMS ABOUT RIGHT FOR THE SIOUX FALLS AREA WITH AN INCH OR
TWO MORE IN SOUTHWEST MINNESOTA. A LITTLE WORRIED THAT THE
SNOWFALL FALLING DURING THE DAY VERSUS AT NIGHT LIKE LAST WEEK AND
LESS INSTABILITY THAN THAT SYSTEM AS WELL AS SURFACE TEMPERATURES
ABOUT 2-3 DEGREES WARMER WILL KEEP AMOUNTS ABOUT 4-5 INCHES.
LATEST RUNS OF THE HRRR AS WELL AS THE RAP KEEP THE BETTER AMOUNTS
JUST EAST AND NORTH OF THE INTERSTATE 29 CORRIDOR WHICH MATCHES
FAIRLY WELL WITH THE MID LEVEL BOUNDARY...AROUND 700MB AND THE
EDGE OF THE DRY SLOT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 420 AM CDT THU APR 18 2013

FRIDAY AND SATURDAY WILL CONTINUE TO SEE BELOW NORMAL TEMPERATURES
ESPECIALLY WITH THE SNOW COVER. ANOTHER SYSTEM WILL BRING THE
CHANCE FOR RAIN OR SNOW TO THE AREA SATURDAY AND SATURDAY NIGHT
BUT IS NOT EXPECTED TO BE A MAJOR IMPACT.

THE SUNDAY INTO MIDDLE OF NEXT WEEK PERIOD IS CHARACTERIZED BY
CONTINUED BELOW NORMAL TEMPERATURES WITH TROUGHING OVER THE CENTRAL
US. SUNDAY COULD ACTUALLY BE ONE OF THE WARMER DAYS WITH HIGHS
GETTING INTO THE 50S OVER PORTIONS OF THE AREA. STAYED ON THE COOLER
SIDE OF GUIDANCE FOR NOW...WITH THE THOUGHT THAT AT LEAST SOME SNOW
COVER REMAINS OVER A GOOD PORTION OF THE CWA. BUT IF SNOW IS MAINLY
GONE...SUNDAY COULD BE SEVERAL DEGREES WARMER THAN CURRENTLY
FORECAST. AS THE THE LONGWAVE TROUGH BUILDS IN...OUR AREA WILL SEE
MULTIPLE SHORTWAVES TRAVERSE THE AREA. THUS THE THE THREAT OF RAIN
SHOWERS CONTINUE SUNDAY INTO SUNDAY NIGHT. NOT LOOKING AT A LOT OF
QPF...BUT MOST PLACES SHOULD GET SOMETHING. COLD FRONT MOVES THROUGH
MONDAY INTO MONDAY NIGHT. WITH THE MID LEVEL FRONT THE THREAT OF
RAIN SHOWERS WILL CONTINUE. THERMAL PROFILES GET COLD ENOUGH THAT WE
COULD SEE SOME SNOW MIX IN LATER MONDAY INTO MONDAY NIGHT...BUT AT
THIS TIME WITH THE WAVE MORE PROGRESSIVE...DOES NOT LOOK LIKE WE SEE
MUCH IN THE WAY OF ANY ACCUMULATING SNOW...BUT WILL HAVE TO MONITOR
MODEL TRENDS. THE SYSTEM MOVES EAST ON TUESDAY...WHICH SHOULD LEAD
TO A MAINLY DRY COUPLE DAYS...ALTHOUGH HIGHS WILL BE STUCK IN THE
40S ON TUESDAY WITH THE TROUGH OVERHEAD. A SLOW WARMING TREND SHOULD
BEGIN BY WEDNESDAY...WITH HIGHS GETTING INTO THE UPPER 40S TO MID
50S. LONGER RANGE GUIDANCE CONTINUES TO SUGGEST A WARMING TREND
LATER NEXT WEEK INTO THE WEEKEND...WITH ACTUAL SPRING LIKE WEATHER
POSSIBLY FINALLY ARRIVING.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 643 AM CDT THU APR 18 2013

SNOW WILL CONTINUE TO INCREASE IN INTENSITY THIS MORNING...WITH CIGS
AND VISIBILITIES DROPPING INTO THE IFR CATEGORY. A PERIOD OF HEAVIER
SNOW MAY DROP VIS DOWN BELOW A MILE AT TIMES MID MORNING INTO EARLY
THIS AFTERNOON...MAINLY ALONG AND EAST OF INTERSTATE 29. THE SNOW
WILL TAPER OFF FROM WEST TO EAST THIS EVENING WITH IMPROVING
VISIBILITIES. GUSTY NORTHWEST WINDS ARE ALSO EXPECTED TODAY...WITH
GUSTS UP TO 40 MPH. SKIES WILL SLOWLY CLEAR FROM WEST TO EAST TONIGHT
AS WELL. KEPT MVFR CIGS AT KFSD AND KSUX AS THINK LOW STRATUS WILL
STICK AROUND...BUT WILL HAVE TO MONITOR CLEARING TRENDS AS IT MAY
CLEAR OUT EARLIER IF ENOUGH LOW LEVEL DRY AIR CAN ADVECT IN.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 1 AM CDT FRIDAY FOR SDZ038-039-050-
     052>055-057>061-063>066-068>071.

     WINTER STORM WARNING UNTIL 1 AM CDT FRIDAY FOR SDZ040-056-062-
     067.

MN...WINTER WEATHER ADVISORY UNTIL 1 AM CDT FRIDAY FOR MNZ090.

     WINTER STORM WARNING UNTIL 1 AM CDT FRIDAY FOR MNZ071-072-080-
     081-089-097-098.

IA...WINTER WEATHER ADVISORY UNTIL 1 AM CDT FRIDAY FOR IAZ002-003-
     012>014-020-021-031.

     WINTER STORM WARNING UNTIL 1 AM CDT FRIDAY FOR IAZ001.

NE...WINTER WEATHER ADVISORY UNTIL 1 AM CDT FRIDAY FOR NEZ013-014.

&&

UPDATE...MJF
SHORT TERM...08
LONG TERM...CHENARD
AVIATION...CHENARD
Hazardous weather outlook, Apr 18, 10:18 AM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1118 AM CDT THU APR 18 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1118 AM CDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOW WILL BE FOUND ACROSS THE AREA THROUGH THIS AFTERNOON.
HOWEVER IT WILL TAPER OFF IN INTENSITY FROM WEST TO EAST FROM MID
AFTERNOON THROUGH THE EVENING HOURS. UNSTABLE AIR IS CAUSING THE
SNOW...AND BECAUSE OF THAT THE SNOW IS BANDED. THIS MEANS THAT AT
TIMES...THE SNOWFALL WILL BE RATHER LIGHT...AND AT OTHER TIMES IT
WILL BE QUITE HEAVY. IN THE HEAVIER SNOW BANDS WITH 25 TO 35 MPH
WINDS...VISIBILITY WILL BE REDUCED AT TIMES TO WELL LESS THAN A
HALF MILE...ESPECIALLY IN THE COUNTRY. ALTHOUGH AMOUNTS WILL
VARY...ON AVERAGE SNOWFALL AMOUNTS WILL BE IN THE 6 TO 8 INCH
RANGE IN SOUTHWEST MINNESOTA...AND 4 TO 6 INCHES ALONG I 29 FROM
SIOUX FALLS NORTHWARD. IN NORTHWEST IOWA AND WEST OF I 29...A
GENERAL 2 TO 4 INCHES OF SNOW IS EXPECTED WITH SOME LOCALLY
HEAVIER AMOUNTS.

WIND AND FOG...
NORTH TO NORTHWEST WINDS WILL GUST AT 35 TO 40 MPH TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOME LIGHT SNOW WILL BE POSSIBLE ALONG AND NORTH OF INTERSTATE 29
SATURDAY NIGHT BUT IS NOT EXPECTED TO ACCUMULATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 18, 8:08 AM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
908 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 AM     SNOW             HAWARDEN                43.00N 96.48W
04/18/2013  E2.0 INCH        SIOUX              IA   PUBLIC

&&

TRM
Local storm report, Apr 18, 8:27 AM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
927 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 AM     SNOW             SIOUX CITY              42.50N 96.39W
04/18/2013  M1.3 INCH        WOODBURY           IA   BROADCAST MEDIA

&&

BT
Local storm report, Apr 18, 8:33 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
933 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     SNOW             NORTH SIOUX CITY        42.54N 96.50W
04/18/2013  M1.0 INCH        UNION              SD   BROADCAST MEDIA

&&

MFUHS
Local storm report, Apr 18, 10:20 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1120 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     SNOW             SIOUX CITY              42.50N 96.39W
04/18/2013  M2.0 INCH        WOODBURY           IA   BROADCAST MEDIA

&&

BT
Local storm report, Apr 18, 10:33 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1133 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     HEAVY SNOW       HAWARDEN                43.00N 96.48W
04/18/2013  M5.0 INCH        SIOUX              IA   PUBLIC

&&

KHANKO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Lincoln

When
April 18, 11:00 AM CST to 11:00 PM CST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Wet snow accumulated 5 to 8 inches, including 7 inches at Ivanhoe. There were areas of blowing snow in wind gusts up to 40 mph while the snow was falling.

Winter Storm, Lyon

When
April 18, 11:00 AM CST to 11:00 PM CST
Where
Lyon forecast zone
Reported by
Trained Spotter
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Wet snow accumulated 5 to 8 inches, including 6 inches at Marshall. There were areas of blowing snow in wind gusts up to 40 mph while the snow was falling.

Winter Storm, Pipestone

When
April 18, 11:00 AM CST to 11:00 PM CST
Where
Pipestone forecast zone
Reported by
Trained Spotter
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Wet snow accumulated 5 to 8 inches, including 8 inches at Pipestone. There were areas of blowing snow in wind gusts up to 40 mph while the snow was falling.

Winter Storm, Murray

When
April 18, 11:00 AM CST to 11:00 PM CST
Where
Murray forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Wet snow accumulated 5 to 8 inches. There were areas of blowing snow in wind gusts up to 40 mph while the snow was falling.

Winter Storm, Cottonwood

When
April 18, 11:00 AM CST to 11:00 PM CST
Where
Cottonwood forecast zone
Reported by
Trained Spotter
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Wet snow accumulated 5 to 8 inches. There were areas of blowing snow in wind gusts up to 40 mph while the snow was falling.

Winter Storm, Nobles

When
April 18, 11:00 AM CST to 11:00 PM CST
Where
Nobles forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Wet snow accumulated 5 to 8 inches. There were areas of blowing snow in wind gusts up to 40 mph while the snow was falling.

Winter Storm, Jackson

When
April 18, 11:00 AM CST to 11:00 PM CST
Where
Jackson forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Wet snow accumulated 5 to 8 inches. There were areas of blowing snow in wind gusts up to 40 mph while the snow was falling.

Winter Weather, Rock

When
April 18, 11:00 AM CST to 11:00 PM CST
Where
Rock forecast zone
Reported by
Law Enforcement
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Wet snow accumulated 2 to 5 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449338, 449339, 449341, 449344, 449347, 449348, 449349, 449352.